As I begin writing this I am weeping—weeping for my child who I may have, in some sense, unwittingly poisoned with P5P, aka coenzymated vitamin B6.
Late last week, a nurse phoned to give me some results of a routine blood draw Calvin had done. He had given a total of seven or so vials of blood to test his thyroid function plus a customary metabolic panel, complete blood count, manganese, magnesium, copper, ferritin, D and B vitamins. Initial results came back normal with the exception of a low white blood cell count, indicating he might have a virus contributing to his recent spate of grand mal seizures.
Friday, however, she called back with some alarming results: Calvin's vitamin B6, a test which I'd requested for the first time and as somewhat of a fluke, was 144. Because the reference range for a child his age is a mere 3 to 35, the covering pediatrician suggested I immediately discontinue Calvin's B6 supplement. The nurse went on to inform me that vitamin B6 toxicity can result in things like flushing, tachycardia (rapid heart beat) and headache, all of which I've witnessed recurrently in Calvin.
For at least a year and a half I've been giving Calvin the B6 supplement, which was recommended to me by a functional medicine specialist, and signed off, reluctantly, by his pediatrician. The supplement, if I remember correctly, was meant to boost Calvin's immune system and perhaps to facilitate the production of GABA, which Calvin's brain is craving during his protracted benzodiazepine withdrawal. I was advised to initiate him on 50 milligrams per day, then at some point later I increased it to 100 milligrams daily when Calvin's seizures worsened. No one advised me to check his B6 blood level so, foolishly, I never had; I should have known better. Somehow, for whatever reason and perhaps subconsciously, this time I did.
After hanging up the phone, a million thoughts went through my head:
could his tachycardia and flushing be due to B6 rather than from seizures? could his tachycardia trigger seizures? could his tachycardia weaken his heart? has he had a persistent headache all these years due to B6 toxicity? are the symptoms i usually attribute to benzodiazepine withdrawal actually due to B6 toxicity? why didn't i research B6, its dose limits, its contraindications, its toxic side effects—like i have for years for all of his other meds—before giving it to Calvin? how could i be so reckless?
Just before writing this I went online to research B6 toxicity. I learned that Calvin's dose, according to his age, should be roughly one milligram per day; he was getting fifty to one-hundred times that for well over a year! I also learned that vitamin B6 toxicity can result in abnormal heart rhythms, decreased muscle tone, drowsiness or sedation, feeling of tingling on the skin, headache, heartburn, loss of appetite, nausea, rash, stomach discomfort or pain, sun sensitivity, and vomiting.
I wondered if some of Calvin's finger snapping, and leg and arm rubbing are due to B6 toxicity. I went on to read that B6 toxicity can cause one to have muscle pain or trouble with walking, can interfere with one's proprioception, and can induce seizures. Is this why Calvin is stubborn and so often wants to drop down while walking? It can also interfere with the way that the body processes certain herbs and supplements which utilize the liver's cytochrome P450 enzyme system (e.g. cannabis, as does the benzodiazepine clobazam) and that, as a result, the levels of these may be altered in the blood or may alter the effects that they have on the body's P450 system. Having gained knowledge of cytochrome P450 during my research on cannabis over four years ago, had I investigated B6, I would have easily come across these factors—details that the functional medicine specialist and the pediatrician likely weren't aware of—and, with little doubt, I would have objected to giving the supplement to Calvin.
Since beginning this post, my tears have dried, having taken Calvin with me for a morning stroll through the garden. He was mostly compliant and seemed happy to be outdoors on this sunny morning, the birds chirping and flitting around us, roses and day lilies flaunting their brilliance. I sit here now wondering—hoping—that the discontinuation of Calvin's B6 supplement will result in the disappearance of any pain, tingling or weakness he's been suffering, and perhaps even result in the decrease of seizures. I also wonder how its absence will affect the levels of cannabis and benzodiazepine in his blood and how that might present in terms of seizure control, behavior and other side effects. It may prove impossible to know for certain.
My main fear and cause for great heartache, however, is that I've poisoned my child to the extent that the effects of B6 toxicity might be irreversible. He suffers so very much from one moment to the next and it pains me to think—in the absence of most of parenthood's joys that were spirited away two weeks before Calvin's birth along with much of the white matter in his brain—that the child I do have has been further damaged by the substances we've given him in some blind attempt to make things better.
|Glimpse of a good moment: Calvin with Gma Kolster and Abby|